My hands, elbows and feet have cracked due to chemotherapy treatment, it is called Hand and Foot Syndrome.
My fingers swelled a little and became red, then cracks opened up that reminded me of the radiation burns I had had after radiation. It was nasty and very sore. I experienced the side effects about 2 weeks after being on Xeloda (Capecitabine) and about 4 -5 months after being on Caelyx (Liposomal Doxorubicin). The symptoms started like an eczema or dermatitis initially and then very quickly (it seemed overnight) worsened considerably to the cracks.
My feet were not affected as badly and the symptoms presented a little differently. I developed raised red lumps on the tops of my feet just below the toes. I think this was due to wearing thongs and the rubbing of the rubber straps on the top of my feet. The lumps did crack eventually and were red and raw.
I contacted my Oncology Nurse via telephone who advised me to see my Oncologist before having my next treatment and to continue moisturising my hands and feet and wearing gloves.
My symptoms worsened in the time before my next chemotherapy appointment so I saw my GP. She prescribed a topical antibiotic ointment and proper dressings made by Primapore. I had been using Band-Aids which tear the fragile skin and were making my symptoms worse. I also was using Betadine as I wanted to avoid infection but it dries the wound and skin and worsens the symptoms. The Clinic Nurse showed me how to cleanse, apply the ointment and bandages.
When I saw my Oncologist, he delayed chemotherapy for 2 weeks to give my hands and feet a chance to heal. At my next visit he lowered the dose of Caelyx.
- My GP advised me to use the prescribed antibiotic ointment on any areas where the skin had opened up. I was to clean the areas with saline solution and apply the ointment twice a day and change the Primapore dressings twice a day.
- My GP advised to me use Dermeze, an over the counter cream available from chemists, regularly on the areas that had not opened up. It is a thick cream made up of soft paraffin wax and is an excellent barrier cream. It does contain parabens, which I like to avoid, but I was desperate for relief and it has helped a great deal.
- Since my hands and feet have recovered I use MooGoo Soothing MSM Cream
several times a day on my hands and the tops of my feet (where the symptoms presented) and I also still use Dermeze.
- I wear white cotton gloves available from chemists all the time and socks at night in bed after applying the creams.
- I wear disposable gloves over the cotton gloves when preparing food, cleaning and when I use the toilet. I would advise not using these directly on the skin as they can cause a skin reaction too and your hands are already very sensitive. The disposable gloves mean I am not constantly washing my hands and they remain better moisturised.
- The Primapore dressings are expensive but I think worth it. They are gentle to put on and remove. They can be purchased in strips or as a length which you cut to the desired width and length. I was able to stop using them after the cracks healed which took about 1 week.
My hands and feet are symptom free and it has been 1 week since my last chemotherapy treatment.